Bad Highs & Greening Out
Too much is deeply unpleasant but almost never dangerous. Here's how to ride one out safely.
Taking too much, by any route but especially with edibles or after mixing with alcohol, can bring on what's usually called "greening out": intense anxiety or paranoia, nausea or vomiting, dizziness, a pounding or racing heart, sweating, and a horrible sense of being detached or unwell. It's frightening, and it's worth knowing exactly what to do, because the right response makes a real difference to how bad it gets and how long it lasts.
First, the reassuring fact
The most important thing to know, in the moment, is that cannabis on its own does not cause fatal overdose the way alcohol or opioids can. There aren't cannabinoid receptors in the part of the brainstem that controls breathing, which is what makes those other overdoses lethal. A green-out feels awful and can feel like an emergency, but it passes, usually over a few hours. The job isn't to survive it, because you will. It's to get through it as calmly and safely as possible.
What to do
If it's you or someone with you:
- Get somewhere calm and quiet and sit or lie down. Dim the lights, cut the noise, reduce the input.
- Sip water and, if you can, have a light snack. Something sugary can help with the shaky, faint feeling.
- Breathe slowly. Anxiety and a racing heart feed each other, and slow, steady breathing takes the top off both.
- Remind yourself (or them) that it will pass and that nothing is fundamentally wrong. Naming it out loud, "this is a green-out, it's temporary", genuinely helps break the panic loop.
- Don't leave someone alone if they're really struggling, and don't pile on more of anything (including alcohol).
Folk remedies like sniffing or chewing black pepper, or taking CBD, get passed around. The evidence is thin and they're no substitute for the basics above, but they're harmless enough if they help someone feel they're doing something. What actually works is time, calm and reassurance.
When it's more than a bad high
A green-out itself isn't a medical emergency, but a few things are, and you should not sit on them. Call 111 for advice, or 999 if it's serious, if there's: chest pain; severe or persistent vomiting; fainting or someone who can't be roused; a first-ever seizure; or any suspicion that a child has eaten an edible. Be honest about what was taken. It helps them help you, and you won't be in trouble for it. The extra risk with edibles specifically (why they cause so many of these) is covered in Edibles & Dosing, and how a high feels moment-to-moment in Short-Term Effects.